This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Drugs causing urticaria

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

Non-immunological mediation:

Certain drugs may trigger degranulation of mast cells:

  • salicylates eg aspirin
  • opiates eg codeine, morphine
  • indomethacin - an NSAID
  • food preservatives eg. benzoates
  • food dyes eg tartrazines
  • atropine
  • metronidazole
  • phenytoin
  • carbimazole
  • cephalosporins
  • quinine
  • pilocarpine

Immunological mediation:

  • these may occur within seconds or minutes of drug administration if the patient has been previously sensitised (IgE type 1 hypersensitivity). Also may occur due to type 3 hypersensitivity (8-10 days after drug administration).
  • examples include:
    • sulphonamides (includes sulphonamide antibiotics, sulphonylurea antidiabetic agents, thiazide diuretics).
    • penicillins
    • serum
    • pollen vaccines

Reference:

  • Thomas RM.Drug eruptions.Medicine International 1992; 102:4273-7.

Related pages

Create an account to add page annotations

Annotations allow you to add information to this page that would be handy to have on hand during a consultation. E.g. a website or number. This information will always show when you visit this page.

The content herein is provided for informational purposes and does not replace the need to apply professional clinical judgement when diagnosing or treating any medical condition. A licensed medical practitioner should be consulted for diagnosis and treatment of any and all medical conditions.

Connect

Copyright 2024 Oxbridge Solutions Limited, a subsidiary of OmniaMed Communications Limited. All rights reserved. Any distribution or duplication of the information contained herein is strictly prohibited. Oxbridge Solutions receives funding from advertising but maintains editorial independence.